California, 2004

Funnel Clouds in California, April 17, 2004

April 17, 2004 · NWS SGX · 3 events in 1 county or zone

At least 8 seperate funnel clouds were sighted along the Orange County coast between Capistrano Beach and San Clemente. Three of these were first observed as waterspouts near San Mateo Point.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGX wrote it up.

At least 8 seperate funnel clouds were sighted along the Orange County coast between Capistrano Beach and San Clemente. Three of these were first observed as waterspouts near San Mateo Point.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before the first event at Apr 17, 1:00 PM PST, 2 hours 32 minutes earlier.

Area forecast discussion, Apr 17, 1:00 PM PST, 2 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO
200 PM PDT SAT APR 17 2004

.SYNOPSIS...A MOIST AND UNSTABLE AIR MASS WILL KEEP A CHANCE OF
SHOWERS OVER THE AREA THROUGH ABOUT SUNSET THIS EVENING BEHIND THE
COLD FRONT THAT MOVED THROUGH EARLIER THIS AFTERNOON. WEAK HIGH
PRESSURE WILL BRING DRY AND A LITTLE WARMER WEATHER ON SUNDAY.
ANOTHER WEAK DISTURBANCE WILL BRUSH BY TO THE NORTH ON MONDAY WITH
SOME CLOUDS BUT WILL BE TOO WEAK TO BRING ANY PRECIPITATION. DRY AND
WARMER THROUGH THE REMAINDER OF THE WEEK AS HIGH PRESSURE REBUILDS
OVER THE WEST COAST.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES.

COLD FRONT MOVING ONSHORE INTO SAN DIEGO COUNTY AT THIS TIME WITH
LIGHT TO MODERATE SHOWERS MOST AREAS WEST OF THE MOUNTAINS. RAINFALL
AMOUNTS SUFFICIENT FOR AN URBAN AND SMALL STREAM ADVISORY FOR SAN
DIEGO COUNTY FROM THE MOUNTAINS WESTWARD UNTIL 4 PM AT THIS TIME.
PLEASE SEE LAXFLSSGX FOR DETAILS.

WILL HAVE ONTO A CHANCE OR SLIGHT CHANCE OF SHOWERS INTO THE EARLY
EVENING HOURS BUT WILL NOT KEEP IT IN OVERNIGHT.

LATEST MODEL RUNS INDICATE GOOD SUBSIDENCE BEHIND THE SHORTWAVE
TROUGH KICKING IN THIS EVENING WHICH WILL HELP END THE SHOWERS. TIME
HEIGHT CROSS SECTION FROM THE MESO ETA INDICATES THE MARINE LAYER
WILL BE SQUASHED SIGNIFICANTLY BY MORNING WITH LITTLE OR NO MARINE
LAYER BY 18Z SUNDAY. THIS COULD BE A LITTLE OVER DONE BUT ON THE
RIGHT TRACK. ANOTHER SHORTWAVE BRUSHES BY LATE MONDAY INTO EARLY
TUESDAY BUT WILL BE FURTHER NORTH WITH LITTLE OR NO IMPACT ON THE
CWA EXCEPT FOR A LITTLE DEEPER MARINE LAYER. ONCE THIS SHORTWAVE
MOVES BY ON TUESDAY...RIDGING MOVES OVER THE COAST AND DOMINATES
THROUGH THE REMAINDER OF THE WEEK WITH DRY WEATHER AND WARMING.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...URBAN AND SMALL STREAM FLOOD
      ADVISORY UNTIL 4 PM PDT...SEE LAXFLSSGX.

&&

HORTON
Hazardous weather outlook, Apr 17, 6:00 AM PST, 9 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
600 AM PST SAT APR 17 2004

CAZ042-043-048-050-055>058-060>062-182300-
ORANGE COUNTY COASTAL AREAS-
SAN DIEGO COUNTY COASTAL AREAS-
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN DIEGO COUNTY VALLEYS-
SAN BERNARDINO COUNTY MOUNTAINS-
RIVERSIDE COUNTY MOUNTAINS-
SANTA ANA MOUNTAINS AND FOOTHILLS-
SAN DIEGO COUNTY MOUNTAINS-
APPLE AND YUCCA VALLEYS-
COACHELLA VALLEY-
SAN DIEGO COUNTY DESERTS-
600 AM PST SAT APR 17 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWESTERN
CALIFORNIA.

.DAY ONE... TODAY THROUGH TONIGHT

A COLD FRONT WILL BRING A CHANCE OF SHOWERS AND THUNDERSTORMS TODAY.
THE SNOW LEVEL WILL FALL TO 5000 FEET IN THE SAN BERNARDINO AND
RIVERSIDE COUNTY MOUNTAINS...AND 5500 FEET IN THE SAN DIEGO COUNTY
MOUNTAINS. RAINFALL TOTALS WILL BE GENERALLY LESS THAN ONE HALF
INCH. NO WIDESPREAD FLOODING IS EXPECTED...BUT THERE COULD BE
LOCALIZED FLOODING OR MUD/DEBRIS FLOWS IN THE BURN AREAS OF SAN
DIEGO AND SAN BERNARDINO COUNTIES IN BRIEF HEAVY DOWNPOURS. STRONG
WINDS ARE EXPECTED WITH THE SYSTEM THIS AFTERNOON AND EVENING.

SPOTTER ACTIVATION IS NOT ANTICIPATED.

.DAYS TWO THROUGH SEVEN... SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

MOEDE

The radar

The Santa Ana Mts radar (KSOX), 20 km away, was scanning. The volume nearest the first event began at 23:32 UTC.

Open the radar archive at this moment

Event by event

3 funnel cloud. Local standard time, as filed.

Funnel Cloud, Orange

When
April 17, 3:32 PM PST to 3:56 PM PST
Where
Orange County, 3 mi W of San Clemente
Reported by
TRAINED SPOTTER
Coordinates
33.677, -117.776 (the zone’s center; the record gives no point)

Funnel Cloud, Orange

When
April 17, 4:08 PM PST to 4:12 PM PST
Where
Orange County, San Clemente
Reported by
TRAINED SPOTTER
Coordinates
33.677, -117.776 (the zone’s center; the record gives no point)

Funnel Cloud, Orange

When
April 17, 4:17 PM PST to 4:27 PM PST
Where
Orange County, 1 mi W of Capistrano Beach
Reported by
TRAINED SPOTTER
Coordinates
33.677, -117.776 (the zone’s center; the record gives no point)

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2004Every state in 2004This day in weather historyWarnings in California, April 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5393503, 5393504, 5393502.